Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 1998, 2:47 PM CDT for Morgan County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 1998, 2:47 PM CDT (19:47 UTC)
- Expired
- Jun 4, 1998, 3:20 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS1 KSGF 041948 RRA SVRSGF MOC141-042020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 PM CDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI * UNTIL 320 PM CDT * AT 247 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED OVER NORTHERN MORGAN COUNTY...15 MILES NORTHWEST OF VERSAILLES AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... FLORENCE AND SYRACUSE BY 3 PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR MORGAN COUNTY UNTIL 430 PM. DAVIS/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:15 AM CDT, 12 hours 32 minutes earlier.
Area forecast discussion, Jun 4, 2:15 AM CDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT THU JUN 4 1998 FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES. 07Z SURFACE ANALYSIS INDICATED LOW OVER WEST TEXAS AND FRONTAL BOUNDARY STRETCHING NORTHEAST FROM THE LOW TO NORTHERN ARKANSAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN FRINGES OF THE FORECAST AREA. APPEARS THAT THE ACTIVITY HAS DEVELOPED ALONG AND JUST NORTH OF THE 10C 700 MB ISOTHERM. I THOUGHT THE RAIN WOULD DEVELOP ABOUT 75 MILES SOUTH OF ITS CURRENT LOCATION. ANOTHER AREA OF PRECIPITATION INDICATED OVER WESTERN KANSAS AND OKLAHOMA. ETA/AVN BLEND CHOSEN AGAIN OVER THE NGM AGAIN THIS MORNING DUE PRIMARILY TO MORE SOUTHERN LOCATION OF SURFACE FEATURES...BUT NONE OF THE MODELS APPEAR TO HAVE A GOOD HANDLE ON PRECIPITATION. CHANCE POPS ARE NEEDED IN THE ZONES UNTIL THE STORM SYSTEM OVER LAS VEGAS MOVES INTO THE PLAINS AND WEAKENS EARLY FRIDAY. BEST CHANCES WILL CONTINUE TO BE DURING THE OVERNIGHT HOURS...BUT WOULD NOT RULE OUT LATE AFTERNOON/EARLY EVENING DEVELOPMENT. ALSO...SHOWERS AND THUNDERSTORMS OVER WESTERN OKLAHOMA AND KANSAS WILL BEGIN TO AFFECT WESTERN PORTIONS OF THE FORECAST AREA BY SUNRISE. TOYED WITH THE IDEA OF A FLASH FLOOD WATCH...BUT THE UNCERTAINTY OF THE THUNDERSTORM DEVELOPMENT PREVENTS ME FROM ACTING ON THIS NOW. DAY SHIFT WILL HAVE TO CONSIDER THIS FOR THE 4PM ZONE PACKAGE. EXPECT TO SEE ANOTHER DAY OF WIDE TEMPERATURE VARIATION ACROSS THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE 90 DEGREES AGAIN ALONG THE MISSOURI/ARKANSAS BORDER. PREFER THE WARMER FWC GUIDANCE TODAY THEN FAN/FWC REASONABLE IN LATER PERIODS. RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY) SGF/JLN: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH 75 TO 80. EAST WIND 10 TO 15 MPH. UNO: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH NEAR 80. EAST TO NORTHEAST WIND 10 TO 15 MPH. AIZ/VIH: SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HIGH 70 TO 75. NORTHEAST WIND 10 TO 15 MPH. SGF 078/060 073/055 070 08553 JLN 078/061 074/056 072 08553 SUTTON
In the hours before
Special weather statement, Jun 4, 1:00 PM CDT, 1 hour 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUN 4 1998 ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...POSSIBLE SEVERE WEATHER THIS AFTERNOON ACROSS SOUTHERN MISSOURI... ...MORE HEAVY RAIN AND POSSIBLE FLOODING OVERNIGHT... AT MIDDAY...A BAND OF SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY HEAVY RAINFALL OVER CENTRAL MISSOURI OVERNIGHT AND THIS MORNING HAS WEAKENED SLIGHTLY BUT WILL CONTINUE THROUGH THE AFTERNOON HOURS. CAUTION SHOULD BE USED WHILE TRAVELLING ANYWHERE ALONG AND NORTH OF A WARSAW TO VICHY LINE AS MANY LOW WATER CROSSINGS WILL BE IMPASSABLE. IF FLOODING IS ENCOUNTERED WHILE TRAVELLING...TURN AROUND AND PURSUE AN ALTERNATE ROUTE. OUTFLOW BOUNDARIES FROM THE THUNDERSTORM ACTIVITY OVER CENTRAL MISSOURI HAS PUSHED SOUTHWARD INTO SOUTHERN MISSOURI. MEANWHILE...A NEARLY STATIONARY FRONT WHICH IS SEPARATING COOLER AIR TO THE NORTH FROM VERY WARM AND HUMID AIR TO THE SOUTH WAS DRAPED ACROSS THE MISSOURI/ARKANSAS BORDER. AS THE OUTFLOW BOUNDARY INTERACTS WITH THE FRONT...THUNDERSTORM ACTIVITY WILL LIKELY ERUPT OVER SOUTHERN MISSOURI. IT APPEARS AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER WILL BE DURING THE MID AFTERNOON HOURS INTO THIS EVENING ALONG AND SOUTH OF A LINE FROM PINEVILLE TO AVA TO WEST PLAINS AND ALTON. MODERATE WIND SHEAR IN THE LOWEST 10000 FEET OF THE ATMOSPHERE AND VERY MOIST LOWER LEVELS WILL BE CONDUCIVE FOR LARGE HAIL...DAMAGING DOWNBURST WINDS AND ISOLATED TORNADOES WITHIN THE MAIN THREAT AREA. FOR THE OVERNIGHT HOURS...A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL COMBINE WITH LOWER ATMOSPHERIC FEATURES TO PRODUCE A LARGE THUNDERSTORM COMPLEX OVER CENTRAL AND SOUTHERN MISSOURI. FLOODING WILL BE POSSIBLE ESPECIALLY AREAS ALONG AND NORTH OF WARSAW TO VICHY WHICH RECEIVED PREVIOUS HEAVY RAINFALL. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER SOUTHERN MISSOURI THIS AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA. SCHMIDT
Special weather statement, Jun 4, 2:33 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 233 PM CDT THU JUN 4 1998 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE FOLLOWING COUNTIES. IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA. COUNTIES IN SOUTHEAST KANSAS INCLUDE... BOURBON CHEROKEE CRAWFORD COUNTIES IN MISSOURI INCLUDE... BARTON BENTON CAMDEN CEDAR DADE DALLAS HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI ST. CLAIR VERNON BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE THE TOWNS OF... PITTSBURG ROLLA LEBANON FORT SCOTT NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI. ADDITIONAL WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON. THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY MOIST AND UNSTABLE. A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA. THESE STORMS WILL MOVE EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS. HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
Special weather statement, Jun 4, 2:33 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 233 PM CDT THU JUN 4 1998 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE FOLLOWING COUNTIES. IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA. COUNTIES IN SOUTHEAST KANSAS INCLUDE... BOURBON CHEROKEE CRAWFORD COUNTIES IN MISSOURI INCLUDE... BARTON BENTON CAMDEN CEDAR DADE DALLAS HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI ST. CLAIR VERNON BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE THE TOWNS OF... PITTSBURG ROLLA LEBANON FORT SCOTT NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI. ADDITIONAL WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON. THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY MOIST AND UNSTABLE. A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA. THESE STORMS WILL MOVE EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS. HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:27 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jun 4, 6:16 AM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Jun 4, 8:36 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jun 4, 8:36 AM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Jun 4, 10:26 AM CDT | Flash Flood Warning | SGF | Benton | 3 hr |
| Jun 4, 12:34 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 4 hr |
| Jun 4, 12:34 PM CDT | Flash Flood Warning | SGF | Morgan | 4 hr |
| Jun 4, 4:17 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jun 4, 4:17 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| Jun 4, 4:34 PM CDT | Flash Flood Warning | SGF | St. Clair | 5 hr |
| Jun 4, 4:34 PM CDT | Flash Flood Warning | SGF | Camden | 5 hr |
| Jun 4, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.